Tuesday, 18 Dec 2018

You are here

EMA to Review Methotrexate Overdose and Dosing Errors

A recent meeting (April 9-12) of the European Medicines Agency’s (EMA) Pharmacovigilance Risk Assessment Committee (PRAC) considered the problem of dosing errors with methotrexate (MTX), citing "continued reports of overdose." 

Although usually dosed at low doses,  given weekly (for rheumatoid arthritis; higher in some malignancies), the EMA has noted reports of improper MTX dosing that has lead to fatal or serious outcomes in some reports. Prompted by the Spanish medicines regulator, AEMPS, the PRAC was asked to investigate why dosing errors continue with MTX.  

There has been sporadic reports of MTX dosing errors for years, but the EMA notes that measures to reduce this risk are unclear.

Medscape reports that the PRAC will examine the evidence and make recommendations to the Committee for Medicinal Products for Human Use, on how to minimize this risk. (Citation souce:  https://wb.md/2H2Et46)

Severe toxicity from MTX may include mucosal or gastrointestinal tract ulceration, liver toxicity, bone marrow suppression, septicemia, or death.  Risk factors for MTX overdose/toxicity typically include renal insufficiency (or sudden decline in renal function), hypoalbuminemia, dosing errors (use of higher than recommended doses) and failure to use folate supplementation.

Several recent reports underscore the serious consequences of rarely seen MTX dosing errors. 

  • Ajmani et al reported on 46 cases of MTX induced severe pancytopenia observed over a 19 year period. They noted a high mortality rate (13/46) and that the presenting symptoms may be high fever and severe mucositis. Common features included: oral mucositis (n = 37); fever (24); diarrhea (12), bleeding gums (5) and purpura (3). http://bit.ly/2JLjXa5 
  • A study of 4 different Danish registers identified 173 errors with nearly two-thirds resulting in harm. Serious harm occurred in 15% and there were 9 deaths (5%). These involved involved incorrect daily administration (31%), dosing errors (62%) and 9% had improper \monitoring. Prescription errors involving daily rather than weekly administration, by hospital physicians, were most likely to result in serious outcomes, including deaths. http://bit.ly/2JLlxZz
Disclosures: 
The author has no conflicts of interest to disclose related to this subject

Add new comment

More Like This

CDC Top 15 Most Common Opioid Overdose Drugs

The Dec. 12 issue of the National Vital Statistics Reports from the U.S. Centers for Disease Control and Prevention reports that the most commonly abused drugs causing drug overdose deaths (between 2011-2016) include fentanyl, heroin, oxycodone, and cocaine.

Trazodone High Risk of Falls and Fractures

The CMAJ (Canadian Medical Association Journal) has reported that trazadone use in the elderly may be associated with a risk of falls and major fractures. 

Using claims data from ICES, researchers compared 6588 seniors given trazadone to 2875 receiving another atypical antipsychotic.

Musculoskeletal Events with Statin Use

Analysis of the FDA Adverse Event Reporting System data examined the association between statins' musculoskeletal adverse events (MAEs).

Review of the data shows that atorvastatin and rosuvastatin (with strong low‐density lipoprotein cholesterol‐lowering effects) had a higher risk and a faster onset of MAEs when compared with simvastatin.

They could not detect whether concomitant drugs shifted the onset timing of MAEs. 

Low Short-Term Risks of NSAIDs in High Risk Patients

JAMA has published a large Canadian claims-based study showing that nonsteroidal anti-inflammatory drug (NSAID) use in patients with hypertension, heart failure, or chronic kidney disease was not associated with a significant safety risk - but this only looked at short-term outcomes (7-37 days of exposure). 

Update on Checkpoint Inhibitor Safety

“Autoimmunity is the Achilles heel of onco-immunotherapy” per Dr. Leonard Calabrese, which leaves a dilemma for rheumatologists. Onco-immunotherapy induces immune dysregulation to allow patients to develop an immune response to their cancer cells. An unfortunate side effect for patients taking onco-immunotherapy is often autoimmune-like diseases referred to as immune adverse reactions (irAEs). Studies in France and the United States have shown that irAEs can be a good prognostic sign, suggesting these therapies are working. Rheumatology is faced with new problems as onco-immunotherapies may induce new chronic diseases in multiple different forms secondary to the treatment.